Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Topeka, KS

April 25, 2021Cloud County, Republic County, Kansas

NWS Topeka, KS issued this fire weather watch at Apr 25, 2021, 3:25 PM CDT for Cloud County, Republic County, Kansas. It took effect at Apr 26, 2021, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 25, 2021, 3:25 PM CDT (20:25 UTC)
In effect from
Apr 26, 2021, 12:00 PM CDT
Expired
Apr 26, 2021, 3:15 AM CDT
In force
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS83 KTOP 252025
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
325 PM CDT Sun Apr 25 2021

KSZ008-020-261000-
/O.NEW.KTOP.FW.A.0004.210426T1700Z-210427T0100Z/
Republic-Cloud-
325 PM CDT Sun Apr 25 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITIES, AND CURED
FUELS FOR FIRE WEATHER ZONES 008 AND 020...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Monday afternoon through Monday
evening. 

* AFFECTED AREA...Fire weather zones 008 and 020.

* WIND...South winds of 15 to 25 MPH with gusts up to 35 MPH.

* HUMIDITY...Minimum RH values between 15 and 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
137 
WWUS83 KTOP 260815
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
315 AM CDT Mon Apr 26 2021

KSZ008-020-261615-
/O.UPG.KTOP.FW.A.0004.210426T1700Z-210427T0100Z/
/O.NEW.KTOP.FW.W.0008.210426T1700Z-210427T0100Z/
Republic-Cloud-
315 AM CDT Mon Apr 26 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
008 AND 020...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008 and 020.

* WIND...Southwest winds of 15 to 25 MPH with gusts up to 35 MPH.

* HUMIDITY...Minimum RH values between 15 and 20 percent.

* IMPACTS...Any fires that develop in areas with dried fuels will
  likely spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009-261615-
/O.NEW.KTOP.FW.W.0008.210426T1700Z-210427T0100Z/
Washington-
315 AM CDT Mon Apr 26 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 
009...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zone 009.

* WIND...Southwest winds of 15 to 25 MPH with gusts up to 35 MPH.

* HUMIDITY...Minimum RH values between 15 and 20 percent.

* IMPACTS...Any fires that develop in areas with dried fuels will
  likely spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this fire weather watch went out at Apr 25, 12:34 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 25, 12:34 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1234 PM CDT Sun Apr 25 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 345 AM CDT Sun Apr 25 2021

We get a taste of summer to start the week as temperatures soar
well above average, punctuated by periods of showers and
thunderstorms Tuesday and Wednesday.

1.) Warm and Windy Today/Monday:

Clouds and light sprinkles associated with a region of lift ahead
of a low-amplitude H700 wave embedded in the mean zonal flow
quickly depart the region around sunrise this morning.
Southwesterly lower-tropospheric flow settles in for the daytime
hours with steady WAA throughout the day. The surface pressure
gradient likewise tightens during this same time period, leading
to an increase in SSW winds, peaking around 20 kts sustained with
gusts upwards of 30 kts during the afternoon. Winds look to be
even stronger during the day on Monday as a deeply mixed BL taps
into a 40-45 kt H850 jet within this tightened pressure gradient
background field. Leveraged the extended runs of the HRRR to
bolster winds to near advisory criteria for Monday and would not
be surprised if we end up needing an advisory for the daytime
hours.

Another item to watch out for on Monday is fire weather concerns
west of the Flint Hills. A dryline mixes eastward from western
Kansas during the morning, pushing into north-central Kansas by
midday. CAM RH plots plummet into the 10-20 percent range during
peak heating across Republic, Cloud, and Ottawa counties. Coupled
with aforementioned winds, fires may be very difficult to control.
Recent green-up of cool season vegetation may limit the overall
fire danger threat, but Sentinel NDVI time series plots still show
many grassland areas near climatological minimums for the season.
Have held off on a fire weather watch for now pending further
assessment of fuels, but a headline may be needed for these areas
on Monday.

2.) Unsettled Tuesday and Wednesday:

With the upper tropospheric trough axis displaced farther
southwestward than progged a few days back, there does not appear
to be nearly the alignment of ingredients needed to support severe
convection across the forecast area than advertised earlier. The
approaching northern stream upper trough does usher in a surface
baroclinic zone southeastward into northern forecast area by
Tuesday afternoon, but with only meager to neutral height falls
expected over the area during the afternoon and evening, the
moisture axis shunts off to the east with the dryline mixing
further into the forecast area.

Furthermore, with the new region of cyclogenesis taking shape in
western Texas, the deeper Gulf moisture may be refocused across
the Southern Plains and not draw up into Kansas--especially once
convection becomes established in the early evening. There still
remains some potential for convection to develop along the
baroclinic zone Tuesday night as hinted at by the EC as the
dryline retreats westward. Given the nearly parallel orientation
of the boundary with the deeper layer steering flow/shear vector,
expect neutral or even negative off-boundary motions with these
storms, supporting upscale growth to multi-cellular or or linear
convective structures. A modest EML would yield nearly 1000 J/kg
of MUCAPE during the evening along with respectable shear
profiles, which could support some robust cells--warranting the
current SPC Marginal Risk over the forecast area.

How convective trends play out Tuesday night will drive the
potential for additional storms on Wednesday. Given the already
marginal forecast for Tuesday's storms, it remains too early to
pin down any specifics on the forecast for Wednesday. The medium
range guidance remains rather polarized in the placement of the
surface baroclinic zone by Wednesday evening, with the GFS
depicting the front over the Ozarks at 00Z while the EC is still
lingering the front over east-central Kansas.

For both days, the main threats appear to be shifting towards
heavy rainfall with hail and damaging winds also possible. The
tornado threat appears to be very low.

3.) Seasonal End to the Week:

Cooler air filters southward by Wednesday in advance of a weak
surface ridge, but temperatures will still be slightly above
seasonal norms for this time of year with highs in the 70s into
the weekend. The western CONUS trough transitions to a cutoff low
that meanders over the Southern Plains from Friday through Sunday,
resulting in split flow around the region and overall quiet
weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1234 PM CDT Sun Apr 25 2021

Winds and LLWS are the main forecast concerns through the period.
South winds around 18-20kts are expected through 00Z with gusts to
34 kts at times. LLWS develops after 04Z and continues through
15Z. Winds after 15Z Monday will be southwest around 20 kts with
gusts to 35 kts. VFR conditions are expected with a low end mvfr
cig probability at TOP and FOE after 11Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CDT this afternoon for KSZ008-009-020-
021-034-035.

&&

DISCUSSION...Skow
AVIATION...53
Hazardous weather outlook, Apr 25, 4:08 AM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
408 AM CDT Sun Apr 25 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-260915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
408 AM CDT Sun Apr 25 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds may gust upwards of 45 mph on Monday afternoon.
There is a very high fire danger risk in north central Kansas
during this same time where afternoon humidity values in the
teens coupled with these winds could lead to erratic fire
behavior.

A few storms Tuesday night and Wednesday may be strong to severe,
mainly south of I-70. Heavy rain, large hail and damaging winds
would be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 10:55 AM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington6 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.